Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Jul 18, 2020, 10:32 PM CDT for Barton County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2020, 10:32 PM CDT (03:32 UTC)
- Expired
- Jul 18, 2020, 11:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
County Barton County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2628 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2395 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114
WWUS83 KICT 190332
SPSICT
Special Weather Statement
National Weather Service Wichita KS
1032 PM CDT Sat Jul 18 2020
KSZ047-190430-
Barton KS-
1032 PM CDT Sat Jul 18 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Barton County in central Kansas...
* Until 1130 PM CDT.
* At 1027 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorm outflow winds along a line extending
from 9 miles south of Wilson to near Hoisington to near Pawnee
Rock...and moving east at 40 mph.
wind gusts up to 50 mph will occur with these outflow winds.
* Locations impacted include...
Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Great Bend
Airport, Cheyenne Bottoms and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3850 9879 3870 9859 3869 9848 3826 9848
3826 9903 3832 9903
TIME...MOT...LOC 0330Z 286DEG 35KT 3870 9851 3849 9872 3827 9903
$$
MartinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 9:18 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 18, 9:18 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Wichita KS 918 PM CDT Sat Jul 18 2020 .UPDATE... Issued at 917 PM CDT Sat Jul 18 2020 High plains convection continues to mature into a forward propagating line of showers and thunderstorms, just to the NW of KRSL at this time. Cloud top cooling has led to the line intensifying over the past hour, as it approaches Russell and Lincoln Co's. This is probably being aided by the increasing low level jet into central KS. The question for late this evening and overnight, as where will this complex of storms go. Propagation vectors suggest that the complex will slowly make a turn to the S-SE in the next few hours, heading towards Great Bend and Ellsworth and possibly Hutchinson. But at this time, the complex is following the mid level steering flow, which is to the E-NE. So current thinking is, that some of the convection will continue to move to the east, with the strongest storms staying north of I-70, moving into Lincoln and Russell counties over the next few hours. But also think some of the convection further south along the line may begin to follow the propagation vectors to the S-SE towards KHUT. Think the northern convection has the best chance of maintaining itself as it travels east, as the low level moisture transport veers into northeast KS. Storms that propagate to the S-SE will have a tougher time of maintaining, as the convection runs into warmer mid level temperatures of +14-15 deg. C. as they move further south. The warmer air aloft will lead to the storms diminishing the further south they venture. Inherited likely pops across central KS with slight pops further SE. And will maintain this scenario for now. Think the complex will "tip its hand" over the next couple of hours, when it comes to movement. Ketcham && .SHORT TERM...(This evening through Sunday night) Issued at 325 PM CDT Sat Jul 18 2020 Expecting scattered to numerous thunderstorms to impact mainly central Kansas this evening and overnight, mainly after 6 PM. The culprits are a weak cool front/surface trough and an associated subtle mid-level impulse approaching from the west-northwest. Strong surface heating, steep mid-level lapse rates, and dewpoints in the 60s-low 70s will support strong instability for powerful updrafts, with weak but adequate effective deep layer shear supporting at least some weak/modest storm organization. Consequently, thinking a handful of strong to severe storms are likely. Given relatively weak deep layer shear, thinking the large hail threat is lower, although initial storms (roughly 6-9 PM) could produce a few stones up to about quarters or half-dollars. Greater confidence is the potential for patchy damaging winds of 60-70 mph with the strongest cores given relatively large downdraft CAPE values. Additionally, seasonable precipitable waters will support locally very heavy rainfall and patchy flooding issues. Activity will attempt to propagate southward into a modest low-level jet as the night progresses, possibly reaching as far south- southeast as the KS Turnpike corridor, although environment will not be as supportive with south-southeastward extent due to decreasing instability. While confidence remains low on approximate location, thinking that scattered thunderstorms will pop up across the region by mid-late afternoon Sunday, in vicinity of the stalled weak frontal zone and residual mid-level circulation left over from tonight's thunderstorms. Like this evening, the combination of strong instability and relatively weak deep layer shear should support a handful of strong to severe storms Sunday mid-late afternoon- evening. Additionally, seasonably high precipitation water values will support very heavy rainfall and localized flooding well through Sunday evening. Later shifts will continue to refine the location of this activity. Temperature-wise, slightly cooler 850mb temperatures in concert with the potential for left-over mid and upper level convective debris clouds will support somewhat cooler temperatures Sunday with the exception for southern/southeast KS, so will continue the heat advisory for far southeast KS where forecast heat indices are around 105 degrees. .LONG TERM...(Monday through Saturday) Issued at 325 PM CDT Sat Jul 18 2020 Moist "dirty" mid-upper flow on the southern fringe of faster mid- upper level westerlies in concert with some semblance of a stalled weak surface trough should support periodic scattered thunderstorm chances across the region Monday through Tuesday or Wednesday. The predictability of this type of summer-like pattern is low, so did not get very specific with PoPs, broad-brushing low-modest chances across central and eastern KS. By Wednesday-Thursday, model consensus support a building central CONUS ridge, which should tend to suppress thunderstorm chances across the region given warmer temperatures aloft. Temperature-wise, daytime readings should be tempered some Mon-Tue given potential for hit-or-miss storm chances and increased clouds, although a warming trend is likely once again by Wed-Thu as the central CONUS ridge begins to build, with widespread mid-upper 90s likely by Thu-Fri. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 646 PM CDT Sat Jul 18 2020 High plains convection will slowly drift east for the late evening hours, eventually affecting the central KS taf locations. So will go with a VCTS and -SHRA/VCTS prevailing for the KRSL/KGBD and KSLN after 02-03z/Sun. Inverted V forecast soundings suggests some gusty winds with the convection, so will also mention some VRB25G35KTS in a tempo group for KRSL and KGBD, as some gusty winds may be associated with the TSRA outflows. Lots of uncertainty on how far southeast the convection will get as the convection drops southeast and runs into warmer mid level temperatures. This warm air aloft will diminish the further south it gets, so will not carry any VCTS for KICT or KCNU. Not even entirely sure the convection will make it to KHUT, but will keep a VCTS mention there for late this evening. Could see the convection fester along I-70 for most of the overnight hours, so will keep a VCTS there until early Sun morning. Lots of uncertainty on how Sun afternoon will play out, as outflow from this evenings convection will push the synoptic boundary further south and drape across the forecast area for Sun afternoon. For now will leave VCTS out of the forecast, but think it will have to be added with later forecasts. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 94 73 91 / 20 40 50 40 Hutchinson 74 92 70 89 / 30 40 50 50 Newton 74 92 71 90 / 20 40 50 50 ElDorado 73 93 72 91 / 10 40 50 40 Winfield-KWLD 75 95 72 93 / 10 30 40 30 Russell 71 89 68 87 / 70 30 50 50 Great Bend 72 90 68 87 / 70 40 50 50 Salina 73 91 71 89 / 50 40 50 50 McPherson 73 91 70 89 / 30 40 50 50 Coffeyville 75 95 74 93 / 0 20 30 30 Chanute 75 93 73 93 / 10 30 40 40 Iola 75 92 72 92 / 10 30 50 40 Parsons-KPPF 75 94 74 93 / 0 20 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM CDT Sunday for KSZ096-098>100. && UPDATE...Ketcham SHORT TERM...ADK LONG TERM...ADK AVIATION...Ketcham
Hazardous weather outlook, Jul 18, 4:06 PM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 406 PM CDT Sat Jul 18 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-192115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 406 PM CDT Sat Jul 18 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices around 104 to 108 degrees will continue into the evening across the region. Refer to the latest heat advisory for further details. Scattered to numerous thunderstorms are expected across central Kansas this evening and into the overnight hours. A few patchy occurrences of dime to quarter size hail and 60 to 70 mph winds are possible with the strongest storms, along with locally heavy rainfall and patchy flooding concerns. Flooding along the Cow creek will affect portions of Rice and Reno counties. Refer to the latest flood warning for additional information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are expected to pop up across the region by mid to late afternoon Sunday, and continue through the evening and overnight hours. Additional off-and-on rounds of isolated to scattered thunderstorms are possible Monday through Wednesday across the region. A few strong to marginally severe storms are likely Sunday afternoon through Wednesday. Locally very heavy rainfall could be the higher risk, with some flooding concerns possible. Flooding along the Cow creek will affect portions of Rice and Reno counties into Monday morning. Refer to the latest flood warning for additional information. Heat indices around 105 degrees are expected across far southeast Kansas Sunday. Refer to the latest heat advisory for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 18, 9:22 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Wichita KS 922 PM CDT Sat Jul 18 2020 KSZ032-190315- Russell KS- 922 PM CDT Sat Jul 18 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Russell County in central Kansas... * Until 1015 PM CDT. * At 919 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Natoma, or 12 miles northeast of Emmeram...moving east at 20 mph. wind gusts up to 50 mph will be possible with this storm. The strong wind gusts may arrive well before the rain arrives. * Locations impacted include... Lucas, Luray, Paradise and Waldo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3913 9904 3913 9848 3901 9849 3902 9904 TIME...MOT...LOC 0221Z 265DEG 17KT 3912 9902 Martin
Special weather statement, Jul 18, 9:56 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Wichita KS 956 PM CDT Sat Jul 18 2020 KSZ032-190400- Russell KS- 956 PM CDT Sat Jul 18 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Russell County in central Kansas... * Until 1100 PM CDT. * At 954 PM CDT...National Weather Service Doppler radar was tracking strong thunderstorms with locally heavy rainfall along a line extending from near Emmeram to Walker to near Pfeifer...and moving east at 35 mph. wind gusts up to 55 mph will be possible with these storms. A wind gust to 49 mph was recently measured at the Hays Airport. * Locations impacted include... Russell, Gorham, Dorrance, Milberger, Bunker Hill, Wilson State Park, Wilson Lake and Russell Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds and near lakes should consider seeking sturdy shelter until these storms pass. && LAT...LON 3898 9904 3897 9848 3870 9849 3870 9904 TIME...MOT...LOC 0254Z 273DEG 29KT 3895 9906 3885 9907 3870 9921 Martin
Local storm report, Jul 18, 10:27 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
07/18/2020 M69 MPH RUSSELL KS ASOS
&&
BKSpecial weather statement, Jul 18, 10:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1032 PM CDT Sat Jul 18 2020
KSZ047-190430-
Barton KS-
1032 PM CDT Sat Jul 18 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Barton County in central Kansas...
* Until 1130 PM CDT.
* At 1027 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorm outflow winds along a line extending
from 9 miles south of Wilson to near Hoisington to near Pawnee
Rock...and moving east at 40 mph.
wind gusts up to 50 mph will occur with these outflow winds.
* Locations impacted include...
Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Great Bend
Airport, Cheyenne Bottoms and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3850 9879 3870 9859 3869 9848 3826 9848
3826 9903 3832 9903
TIME...MOT...LOC 0330Z 286DEG 35KT 3870 9851 3849 9872 3827 9903
MartinThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:22 PM CDT | Special Weather Statement | ICT | Russell | 53 min |
| Jul 18, 9:56 PM CDT | Special Weather Statement | ICT | Russell | 64 min |
| Jul 18, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 48 min |
| Jul 18, 11:09 PM CDT | Areal Flood Warning | ICT | Russell | 6 hr |
| Jul 19, 4:58 PM CDT | Special Weather Statement | ICT | Greenwood | 62 min |
| Jul 19, 5:55 PM CDT | Special Weather Statement | ICT | Chase | 65 min |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.